Citation: MindForRent9. "Nasty Experience, Lingering Anxiety: An Experience with Kratom (ID 73969)". Erowid.org. Feb 9, 2010. erowid.org/exp/73969
||(powder / crystals)
I had been curious about the effects of Kratom for a while, having seen it turn up in discussions claiming all sorts of uses, from recreational to helping deal with serious opiate addiction withdrawals. It sounded like something worth trying, so I did some reading, and ordered 10 grams (the smallest available) from an internet vendor who I have bought other items from before, and found reliable and a generally good service. They are also active and have a good reputation in an internet community based around kratom which I visited to read advice and information. I was not on any medication or other drugs, legal or otherwise at the time.
On the day I planned to try it, I had a light breakfast of high fibre breakfast cereals and a few glasses of water, to help with any constipation and dehydration the kratom might cause, and then waited a few hours before taking the kratom, as a precaution- generally, advice seemed to indicate that an empty stomach was a good way to start. My readings had indicated that 2g was probably a fairly good dosage to start off with, so at approximately 11AM I carefully measured out two 1 gram doses of the fine powder, tipped each into my mouth, washing each down with a sweet fizzy drink (some cheap coke) to cover any possible after taste. It wasn't too bad- a bit like eating a mouthful of sherbert or something, a bit dry and powdery, but basically going down easily.
Within about 20 minutes, I was feeling something, a vague hint of stimulation. I planned to take a third 1g dose after an hour if I hadn't achieved the desired effect from this initial dose, again following recommendations for dosage increments I had found. However, in a further 10 minutes, I realised that I would definitely not be taking any more, because I was starting to feel very uncomfortable with the effects already. My pulse was starting to pick up pace, and I was feeling waves of anxiety, nausea, and dizziness. At points I would tremor uncontrollably, and my heart rate would vary between hammering like crazy and relatively gentle, close to normal. Initially, I tried to make myself throw up, but couldn't, and eventually gave up. I did my best to keep a reasonably level head, trying to keep up a reasonable water intake throughout to counteract dehydration, though the anxious feelings often overwhelmed me. At times I felt a little numbed, a little 'floaty', so it's possible that the 'higher dose' sedative/narcotic effects came into play at points.
In some ways it was similar to the one time I have experienced having too much caffeine in the body, after underestimating the strength of certain types of coffee- generally the same feelings, but the kratom effects were rather stronger, and a few effects of the kratom don't apply to those of the caffeine and vice-versa.
The physical effects continued strong until about 1:30 PM, and then started to ease off. By 3 or 4 they were mostly gone, but I remained somewhat worried and anxious, a condition which has continued for about two weeks now, on and off, at the time of writing. I have recently consulted a doctor about this, and been informed that it is most likely some temporary condition, though the doctor was (not surprisingly) unfamiliar with kratom.
It is possible that the particular kind of kratom I purchased was, in fact, some kind of enhanced strength product, or just that I'm in some way overly sensitive to the effects of kratom and therefore had a bad reaction to it. It's interesting that I have often seen relief from anxiety listed as one of the benefits of kratom, and there are quite a few people who successfully use it for that purpose. I'd recommend caution though, because searching around now I have seen other people saying that kratom caused them anxiety too. I personally will definitely not take kratom again.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.